Jump to content

hello, I think I have a benzo problem


[ry...]

Recommended Posts

HI there,

 

I guess I am looking for some advice...Am I addicted to Ativan? I started taking Ativan last year for anxiety related sleep problems...insomnia.

 

In June 2010 Doc gave me 0.5mg Ativan (100 pills) and advised to take one before bed when needed.  It took me many months to get through the first bottle (of 100) , typically I would use them a couple times of week (sometimes I would take 2 at a time if I really wanted to knock myself out.  I stoped taking them regularly in November 2010.  Didnt seem to have any major problems stopping then.

 

Now in March of this year, same thing, insomnia... so the Doc gives me another prescription.  I have been taking them for about 3 months with increasing regularity.  Sometimes 0.5mg , sometimes 1mg , always before bed.  I have been taking them 2-3 times per week.  Never more then 2 nights in a row..

I figure I have dosed about 20-30 times in the past 3 months. (usually 0.5mg and sometimes 1.0mg)

 

What I find is i'm good for about 2 days, but then on the 3rd or 4th night, I get really severe insomnia, which leeds to severe anxiety that I wont get any sleep - then I panic that I am addicted to the Ativan..I run my own business, and not being able to perform at my job the next day has serious consequences and gives me great stress. I lay awake looking at the clock, 1:00 then 2:00 then 3:00 then 4:00 - the later it gets the more freaked out I get, then finally I give in and reach for the Ativan.

 

I can feel this situation getting worse and worse, I am starting to spiral into a bad place, and i want to get out before it gets worse.

 

Link to comment
Share on other sites

Hello ryanM and welcoming you to BB. I am sorry to hear of your issues with insomnia and benzos. Insomnia (due to a medical issue) is what landed me on benzos. I noticed that I became dependant very quickly. I only took them 10 days and then had a horrible w/d when stopping them. You mentioned that you have been able to stop them before without major problems and that you do not take them everyday, that is good news. In my opinion if you are able to get off them now without much difficulty since you are not taking them everyday, I would do just that and never touch them again before it becomes a bigger problem (if that is what you wish for, to be benzo free). I found that benzos actually made my sleep worse and the more I took them, the more I needed to get the same effect just to get to sleep. It is a vicious cycle and one that is much better to be broken early on if at all possible. You may continue to have some insomnia until your body heals 100%. Normally I would say to taper, but since you have not been taking them every day you may not need one. If you wish to taper to make it possibly easier to get off, you could take as you usually do, just a few times here and there, but take a smaller and smaller dose (cutting pills into halves or quarters) until you are totally off. A taper in most cases is usually the easier/safer way to go. Glad you found us, let us know how we can continue to help you.
Link to comment
Share on other sites

Hello Ryan,

 

This is going to be a challenge for you, but as CW mentioned, your sleep will improve when you're able to get the Ativan out of your life for good.  We typically suggest a taper, but with your irregular dosing I'm not sure what to suggest.  Have you noticed any other possible withdrawal symptoms besides the insomnia?  If you're experiencing extra anxiety, tremors, tingling, numbness or dizziness or balance issues, you  might need to taper rather than quit cold turkey.  These things could be a sign that your body has grown dependent to the drug.

 

Pam

Link to comment
Share on other sites

You are wise to have developed your suspicions about ativan at this stage, and to get off.

 

Sleep problems are tricky. I solved mine with xanax and ended up experiencing a hell far worse than insomnia. I now take alteril (an herbal OTC for sleep) and/or unisom (OTC) and am getting enough sleep, but once my w/d insomnia has resolved, I'm going to do my darndest to re-establish my own natural sleep.

Link to comment
Share on other sites

wow thanks for the quick feedback, thats really nice.

 

Pamster, I dont have any other symptoms except for the insomnia (difficulty going to sleep specifically) allthough as the hours march on and I lay awake, I get more and more anxious about my impending lack of sleep...so easy to reach for the Ativan which makes it those feelings go away and lets me drift out.  But I have no other physical symptoms and no serious anxiety during the day...

 

so im thinking I will proabably go cold turkey (given my intermittent dosing) and see if I can get through a week or two solid,  if things get really bad (i.e. more then two nights with no sleep) then i'll go back to a 0.5mg mas dose?

 

I'll check the Alteril out too (OTC herbal)  thanks for the thoughts:)

Link to comment
Share on other sites

Hi Ryan,

 

Here is a tip for dealing with insomnia.  Please do not stay in bed looking at the clock. This will raise your anxiety for sure.

What has worked for me and was an endorsed method by a sleep doctor is the following..

 

1) Go to sleep at the same time every night, no earlier than 9:30 pm if you can manage that. 

2) If after 30 minutes you have not drifted off to sleep, get up and leave the bedroom. Go to the living room.  Make a chamomile tea with milk. This will help calm you.

3) Either read (something boring, nothing too dramatic, I would read the book of Numbers in the bible, that is truly boring) or watch something boring on TV

4) When you feel tired from that, go back to bed and try again.  If after 30 minutes you are still not sleeping, go back to the living room and repeat.  Make another chamomile tea with milk.

 

Now the first couple of night may be rough but your body will reset and you'll be surprised that you will suddenly sleep a whole night. 

Establishing a sleep ritual is key Ryan.  Also try to guided meditation, ITUNES has some good ones on there... They will help calm you and lower your anxiety.

 

Remember staying in bed will only raise your anxiety levels which then keep you from sleeping.

 

Lu

 

Link to comment
Share on other sites

thanks LP, thats good advice, i'll try tonight,

 

as for the Ativan i'm going to stay the hell away from it - I dont think Ive used it long enough to have health issues with cold turkey, so i'll bite the bullet, even if that means a couple weeks of no sleep; till I sort myself out,

 

 

Link to comment
Share on other sites

×
×
  • Create New...